Tylenol - An Accidental Overdose | Levin Papantonio - Personal Injury Lawyers

Tylenol - An Accidental Overdose

Doing It To Themselves

The information about the connection between acetaminophen – the primary ingredient in Tylenol as well as a host of other over-the-counter remedies – and potentially fatal liver damage has not only spawned litigation (eighty cases and counting as of this writing). In accordance with the Law of Unintended Consequences, news about the effects of these inexpensive, easily obtained medications has apparently shown people – especially young teens suffering from depression – a quick but not so easy way out of this life. According to various media and web sources, not all acetaminophen overdose cases are accidental.

In a news story appearing in an Albany paper, one woman whose son attempted suicide by ingesting 60,000 milligrams of the drug in various forms (the maximum safe dosage is 3000 milligrams) told a reporter that her 17-year old son had learned that he could kill himself with Tylenol from Internet sites.

It is not a slow nor painless death; acetaminophen is metabolized by the liver, and symptoms of overdose include severe abdominal pain and vomiting.

Acetylcysteine, a drug derived from the amino acid cysteine, can often reverse the effects of acetaminophen poisoning, if administered within the first eight hours after ingest. Unfortunately, the symptoms of acetaminophen poisoning do not usually appear for at least twenty-four hours – by which time, it is often too late.

One question that comes to mind is, if a party consciously and purposefully uses a product in a way for which it was not intended, does the manufacturer bear any liability? What if that party is a minor child, as was the case in Albany? This is not a simple issue and would depend on numerous factors. While many products would be harmful in excess amounts, the peculiar liver toxicity of acetaminophen should give parents and manufacturers cause for concern.

Sources

Budnitz, D.S. et. al. “Emergency Department Visits for Overdoses of Acetaminophen-Containing Products.” American Journal of Preventive Medicine, vol. 40 no. 8 (June 2011).

Hughes, Carol. “Suicidal Teen Turns to Tylenol.” Albany Times-Union, 7 August 2013

Learn more about Tylenol lawsuits